Category Archives: Drug safety

EMA: Use modafinil only for narcolepsy

The European Medicines Agency recommended restricting the use of modafinil for narcolepsy only. “The European Medicines Agency has recommended restricting the use of modafinil-containing medicines. The medicine should only be used to treat sleepiness associated with narcolepsy. Doctors and patients should no longer use the medicine for the treatment of idiopathic hypersomnia, excessive sleepiness associated with…

FDA video: interaction of IV ceftriaxone with calcium-containing products

The FDA updated the full prescribing information of ceftriaxone (Rocephin and generics). This is an update to a previous ( september 2007) alert on the risk of interaction between ceftriaxone and calcium-containing IV products, the 2007 alert was based on reported fatal cases in neonates.Continue Reading

More evidence that bisphosphonates do not increase the risk of atrial fibrillation (AF) or flutter

Bisphosphonates don’t increase the risk of atrial fibrillation, according to the study Oral Bisphosphonates and Risk of Atrial Fibrillation and Flutter in Women: A Self-Controlled Case-Series Safety, published in PLoS One on March 2009. The authors used a self-control case series analysis to study nearly 400,000 women from the UK General Practice Research Database. They…

FDA video warning about local anesthetics side effects

Local anesthetics side effects are covered in the March 2009 edition of FDA’s Patient Safety News. The agency’s concern is that after a study published in the the journal Radiology in which the authors suggest the use of topical anesthetics to reduce disconfort during mammography, more and more women will start using them without being…

Atomoxetine (Strattera) for ADHD: risk of psychotic or manic symptoms

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for March 2009. One of the drugs reviewed is atomoxetin (Strattera), a norepinephrine reuptake inhibitor used for the treatment of ADHD. These are the recommendations: Advice for healthcare professionals: • At normal doses, atomoxetine can be associated with treatment-emergent psychotic or manic…

Metoclopramide and tardive dyskinesia: FDA adds boxed warning

The FDA issued a press release (dated February 26, 2009) in which they announce that the agency will require Metoclopramide (Maxolon, Reglan, Degan, Maxeran, Primperan, and Pylomid) manufacturers to include a boxed warning about the risk of long term or high dose use: The U.S. Food and Drug Administration announced today that manufacturers of metoclopramide,…

MHRA: Tibolone (Livial) increases risk of breast cancer recurrence

The Medicines and Healthcare products Regulatory Agency (UK) warned in the February 2009 Drug Safety Advice about the increased breast cancer recurrence in patients treated with tibolone (Livial): Treatment for breast cancer (e.g., tamoxifen) can commonly exacerbate menopausal symptoms. Although tibolone is contraindicated in women with known or suspected breast cancer, and in those with…

Xigris (Drotrecogin alfa activated): concerns of serious bleeding and increased death trigger FDA safety review

On February 4th, 2009 the FDA announced an ongoing safety review of Xigris (Drotrecogin alfa [activated]). An introduction from Wikipedia: Drotrecogin alfa (activated) (Xigris, marketed by Eli Lilly and Company) is a recombinant form of human activated protein C ( rhAPC) that has anti-thrombotic, anti-inflammatory, and profibrinolytic properties. Drotrecogin alpha (activated) belongs to the class…

Atomoxetine (Strattera) and the risk of serious hepatic damage. FDA recommendations

From the FDA Drug Safety Newsletter Vol. 2 Number 1, 2009: Atomoxetine (Marketed as Strattera): Serious Liver Injury Abstract: In 2004, the atomoxetine label was updated to include information about cases of serious liver injury. From January 2005 to March 2008, six postmarket cases of serious liver injury with atomoxetine use were reported to FDA.…

Hypersensitivity reactions to Abacavir (Ziagen, Trizivir and Epzicom): FDA does not recommended skin patch for screening

FDA  recommends the clinical diagnosis of hypersensitivity reactions to Abacavir, instead of using the skin patch testing. From the FDA Drug Safety Newsletter Vol. 2 Number 1, 2009: Abacavir (Marketed as Ziagen) and Abacavir-Combination Products (Marketed as Trizivir and Epzicom): Hypersensitivity Reaction, HLA-B*5701, and Skin Patch Testing Abstract: As of July 2008, the Boxed Warning…

Medwatch alert. Topical anesthetics: risk of cardiologic and neurologic side effects

FDA issued a safety warning about the hazards of topical anesthetics [Posted 01/16/2009] FDA issued a public health advisory to remind patients, healthcare professionals, and caregivers about potentially serious hazards of using skin numbing products, also known as topical anesthetics, for relieving pain from mammography and other medical tests and conditions. FDA is concerned about…

Are you a visual learner interested in learning psychopharmacology? Click here to get our videos